Alert archive / Utah / Special Weather Statements in 2018

Special Weather Statement, NWS Salt Lake City, UT

August 21, 2018

NWS Salt Lake City, UT issued this special weather statement at Aug 21, 2018, 12:21 PM MDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2018, 12:21 PM MDT (18:21 UTC)
Expired
Aug 21, 2018, 1:00 PM MDT
In force
39 min
Issued by
NWS Salt Lake City, UT

The radar

The Cedar City radar (KICX), 52 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
897 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

555 
WWUS85 KSLC 211821
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
1221 PM MDT TUE AUG 21 2018
 
UTZ020-518-211900-
Southern Utah Mountains UT-South Central Utah UT-
1221 PM MDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON AND
WESTERN KANE COUNTIES UNTIL 100 PM MDT...

At 1220 PM MDT, National Weather Service Doppler radar indicated a 
cluster of strong thunderstorms centered 7 miles northwest of 
Kaibab, or 8 miles east of Colorado City...moving east-northeast at 
10 mph.

Penny to nickel size hail and wind gusts up to 50 mph will be
possible.

Locations impacted include...
Hildale, Orderville, Glendale, Alton, Coral Pink Sand Dunes, Long
Valley Junction and Mt Carmel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3701 11297 3754 11262 3733 11200 3699 11261
      3700 11296
TIME...MOT...LOC 1820Z 241DEG 9KT 3697 11284 

$$

NC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 21, 10:18 AM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 21, 10:18 AM MDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1018 AM MDT Tue Aug 21 2018

.SYNOPSIS...Showers and thunderstorms will continue in monsoonal
moisture today and tomorrow, bringing some locally heavy
rainfall, especially over southern Utah. High pressure will bring
a drying and warming trend beginning Thursday.

&&

.DISCUSSION...A Pacific Northwest trough is splitting over Nevada
and Idaho this morning. Ahead of this system, southwest flow
continues to draw deep moisture into the forecast area. PWs are
highest over southern Utah, in excess of 1.0 inch, with values
decreasing as one goes northward. Moisture will spread northward
today, with widespread 1.2+ inch values over southern Utah this
afternoon, and values of 0.8 to 1.0 inch moving into northern Utah
and southwest Wyoming.

The position of the trough and associated jet will put favorable
dynamics over the state, with ample CAPE and shear for some more
organized convective development. Additionally, observed cloud
cover this morning is far less thick than what is generally
observed in very moist setups like this, particularly over
southern Utah. Often in a moist airmass with better dynamics,
thick cloud cover develops in the morning, inhibiting convective
development, but that does not appear to be the case, at least
over southern Utah. With this in mind, storms that do develop will
be quite capable of producing heavy rain. The flow aloft will
result in relatively fast southerly storm motions, but the amount
of coverage should result in some training of storms. Therefore,
flash flood risk is relatively high today for central and southern
Utah and going Flash Flood Watch looks good.

The Pacific Northwest trough will move little through tomorrow
morning before grazing northern Utah tomorrow afternoon.
Therefore, dynamics will remain favorite throughout tonight and
much of the day tomorrow with the airmass remaining quite moist,
so coverage of convection will be relatively high into tomorrow.
Behind the exiting trough, high pressure will move back over the
area beginning Thursday, allowing for a drying and warming trend
for Thursday and Friday.

Updated the forecast earlier to adjust POPs this afternoon and
evening. No additional updates planned.

&&

.AVIATION...South winds at the KSLC terminal are expected to
continue until a northerly shift occurs between 18-20Z. There is a
30% chance of the winds remaining out of the south until much later
in the afternoon (after 22Z). Scattered showers and thunderstorms
are expected to develop in the vicinity of the KSLC terminal between
00-06Z this evening creating gusty erratic winds.

&&

.FIRE WEATHER...In an unstable and very moist airmass, showers and
a few thunderstorms have already developed over central portions
of the district. Coverage will increase this afternoon across the
entire area, with convection becoming most widespread over central
and southern Utah. Wetting rains are likely with any storms that
develop. The threat of convection will remain relatively high
overnight and into tomorrow. High pressure will move in beginning
Thursday, ushering in a drying and warming trend for the end of
the work week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through this evening for UTZ010-012-013-020-
     021-517-518.

WY...None.
&&

PUBLIC/FIRE WEATHER...Traphagan
AVIATION...Bonnette

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 21, 3:58 AM MDT, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
358 AM MDT Tue Aug 21 2018

UTZ001>016-019>021-517-518-WYZ021-221300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
358 AM MDT Tue Aug 21 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms will bring a risk of flash
flooding near burn scars, slick rock, slot canyons and normally
dry washes.

Smoke will continue to affect northern Utah.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Moisture remains in place Wednesday which may lead to another
round of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Aug 21, 8:38 AM MDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
838 AM MDT TUE AUG 21 2018

UTZ014-015-517-211515-
Sanpete/Sevier Valleys UT-Central and Southwest Mountains UT-
West Central Utah UT-
838 AM MDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANPETE...
NORTHEASTERN MILLARD...SOUTHEASTERN JUAB AND NORTH CENTRAL SEVIER
COUNTIES UNTIL 915 AM MDT...

At 837 AM MDT, National Weather Service Doppler radar indicated a
cluster of strong thunderstorms 12 miles north of Fillmore...moving
northeast at 30 mph.

Winds in excess of 40 mph will be possible.

Locations impacted include...
Delta, Manti, Scipio, Ephraim, Gunnison, Salina, Fayette,
Centerfield, Aurora, Redmond, Hinckley, Oak City, Mayfield, Sigurd,
Holden, Sterling, Leamington, Lynndyl, Greenwood and McCornick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3883 11195 3920 11279 3970 11237 3937 11152
TIME...MOT...LOC 1437Z 221DEG 24KT 3915 11241

MT/DSB
Special weather statement, Aug 21, 11:41 AM MDT, 40 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1141 AM MDT TUE AUG 21 2018

UTZ020-518-211830-
Southern Utah Mountains UT-South Central Utah UT-
1141 AM MDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KANE COUNTY UNTIL
1230 PM MDT...

At 1141 AM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Kanab...moving east-northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Kanab and Coral Pink Sand Dunes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3710 11282 3727 11251 3706 11222 3700 11243
      3700 11273
TIME...MOT...LOC 1741Z 247DEG 12KT 3704 11263

NC
Special weather statement, Aug 21, 12:09 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1209 PM MDT TUE AUG 21 2018

UTZ013-020-021-211900-
Glen Canyon Recreation Area/Lake Powell UT-South Central Utah UT-
San Rafael Swell UT-
1209 PM MDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARFIELD...
SOUTHWESTERN SAN JUAN AND EASTERN KANE COUNTIES UNTIL 100 PM MDT...

At 1209 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 20 miles northeast of Wahweep, or 25 miles north
of Page...moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Halls Crossing, Bullfrog, Glen Canyon National Recreation Area,
Dangling Rope Marina and Lake Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3701 11134 3723 11168 3764 11083 3742 11064
      3699 11125
TIME...MOT...LOC 1809Z 210DEG 26KT 3726 11131

NC
Special weather statement, Aug 21, 12:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1221 PM MDT TUE AUG 21 2018

UTZ020-518-211900-
Southern Utah Mountains UT-South Central Utah UT-
1221 PM MDT TUE AUG 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON AND
WESTERN KANE COUNTIES UNTIL 100 PM MDT...

At 1220 PM MDT, National Weather Service Doppler radar indicated a
cluster of strong thunderstorms centered 7 miles northwest of
Kaibab, or 8 miles east of Colorado City...moving east-northeast at
10 mph.

Penny to nickel size hail and wind gusts up to 50 mph will be
possible.

Locations impacted include...
Hildale, Orderville, Glendale, Alton, Coral Pink Sand Dunes, Long
Valley Junction and Mt Carmel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3701 11297 3754 11262 3733 11200 3699 11261
      3700 11296
TIME...MOT...LOC 1820Z 241DEG 9KT 3697 11284

NC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:45 AM MDTFlash Flood WatchSLC17 hr
Aug 21, 8:38 AM MDTSpecial Weather StatementSLCSanpete37 min
Aug 21, 11:41 AM MDTSpecial Weather StatementSLC49 min
Aug 21, 11:47 AM MDTSevere Thunderstorm WarningSLCKane28 min
Aug 21, 11:59 AM MDTFlash Flood WarningSLCEmery3 hr
Aug 21, 12:01 PM MDTFlash Flood WarningSLCGarfield, Wayne3 hr
Aug 21, 12:09 PM MDTSpecial Weather StatementSLC51 min
Aug 21, 12:38 PM MDTSpecial Weather StatementSLCKane52 min
Aug 21, 12:47 PM MDTSevere Thunderstorm WarningSLCKane28 min
Aug 21, 12:56 PM MDTSevere Thunderstorm WarningSLCKane34 min
Aug 21, 12:59 PM MDTFlash Flood WarningSLCKane, Washington4 hr
Aug 21, 1:15 PM MDTSpecial Weather StatementSLC45 min
Aug 21, 1:21 PM MDTSpecial Weather StatementSLC39 min
Aug 21, 1:29 PM MDTSpecial Weather StatementSLCGarfield46 min
Aug 21, 1:30 PM MDTSpecial Weather StatementSLCEmery45 min
Aug 21, 1:58 PM MDTSpecial Weather StatementSLC47 min
Aug 21, 2:00 PM MDTSpecial Weather StatementSLCSevier45 min
Aug 21, 2:39 PM MDTFlash Flood WarningSLCKane, San Juan3 hr
Aug 21, 3:50 PM MDTFlash Flood WarningSLCEmery3 hr
Aug 21, 5:11 PM MDTSpecial Weather StatementSLCJuab49 min
Aug 20, 6:10 PM MDTSpecial Weather StatementSLCUinta50 min

Nearby

Special Weather Statements in Utah, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.